Ohio, 2005

Flood and Damaging Winds in Ohio, September 23, 2005

September 23, 2005 · NWS ILN · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 23, 12:37 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 12:37 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 AM EDT FRI SEP 23 2005

.AVIATION (06Z-06Z)...
FRONT MOVING SOUTH WILL IMPACT TAF SITES WITH SCATTERED
THUNDERSTORMS. WENT WITH TWO PERIODS OF THUNDERSTORMS...ONE EARLY IN
THE FORECAST FOR ONGOING ACTIVITY...AND ANOTHER FOR AFTERNOON
CONVECTION.

LOW LEVEL MOISTURE WILL ALSO RESULT IN MVFR HAZE AND MIST. WIND
STAYING UP AHEAD OF FRONT WILL KEEP PEA SOUP FROM FORMING THIS
MORNING. EXPECT LOWER VISIBILITIES TOMORROW MORNING WITH LIGHT WINDS
AND RADIATIONAL COOLING BEHIND THE FRONT.
&&

.SHORT TERM (TONIGHT)...
JUST A FEW CLOUDS ACROSS THE AREA THIS EVENING.  HOWEVER...A FRONTAL
BNDRY STRETCHING FORM LAFAYETTE TO DETROIT WILL PUSH ACROSS THE
AREA OVERNIGHT INTO FRIDAY.  MOST OF THE CONVECTIVE ACTIVITY WAS
BEHIND THE FRONT.  CURRENT FCST IS ON TRACK AS CHANCE POPS...MAINLY
LATE...STILL LOOK REASONABLE.  MAY UPDATE SOME WORDING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 300 PM EDT THU SEP 22 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
MAINLY SUNNY SKIES ACROSS AREA THIS AFTERNOON HAVE ALLOWED TEMPS TO
CLIMB UP INTO THE MID 80S WITH A FEW UPPER 80S ACROSS THE SOUTH.
SOUTHWEST FLOW IS ALSO ADVECTING IN SOME HIGHER DEWPOINTS WITH
READINGS NOW APPROACHING 70 ACROSS OUR FAR WEST. THIS HAS RESULTED
IN SURFACE BASED CAPES UP INTO THE 1000 TO 1500 J/KG RANGE ACROSS
PARTS OF OUR WEST. EXPECT INSTABILITY TO INCREASE A LITTLE MORE
THROUGH THE REST OF THE AFTERNOON AS WE SHOULD STILL RISE ANOTHER
COUPLE OF DEGREES IN BOTH TEMPS AND DEWPOINTS. RELATIVELY WARM LOW
TO MID LEVELS THOUGH APPEAR TO BE KEEPING US MAINLY CAPPED ALTHOUGH
CIN VALUES A LITTLE LOWER ACROSS OUR FAR SOUTH. LATEST RADAR IMAGES
SHOWING AN ISOLATED SHOWER HAS POPPED UP ACROSS EASTERN KENTUCKY AND
WE MAY SEE A FEW MORE OF THESE ACROSS OUR FAR SOUTH THROUGH LATE
AFTERNOON. OTHERWISE...EXPECT BEST CHANCE FOR PCPN TO MOVE IN LATER
TONIGHT AS COLD FRONT DROPS DOWN INTO AREA FROM THE NORTH. FORCING
WEAKENS SOME OVERNIGHT SO HAVE OPTED TO KEEP POPS IN THE HIGH CHANCE
CATEGORY TONIGHT ACROSS THE NORTH...SLOWLY DECREASING THEM AND
PUSHING THEM SOUTH THROUGH DAYBREAK.

MODELS ARE NOW PUSHING THE FRONT A LITTLE FARTHER SOUTH THROUGH THE
DAY ON FRIDAY AND AS A RESULT...HAVE BACKED OFF ON PCPN CHANCE
FRIDAY THROUGH FRIDAY NIGHT. WILL THEREFORE SLOWLY TAPER PCPN OFF
FROM NORTH TO SOUTH FRIDAY AFTERNOON INTO THE EVENING. MODELS ARE
SHOWING SOME WEAK ISENTROPIC LIFT SPREADING UP FROM THE SOUTHWEST
LATE FRIDAY NIGHT INTO SATURDAY BUT MOISTURE IS PRETTY LIMITED SO
WILL GO DRY ON SATURDAY.

WITH RELATIVELY HIGH DEWPOINTS EXPECTED TONIGHT...WILL LEAN CLOSER
TO WARMER MET GUIDANCE FOR LOWS TONIGHT. OTHERWISE...HAVE STAYED
CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH THE SHORT TERM.

LONG TERM (SUNDAY THROUGH THURSDAY)...
HAVE MAINLY STUCK TO HPC SOLUTION FOR EXTENDED PERIOD.  PERIOD WILL
BEGIN WITH A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE REGION
LATE ON SUNDAY.  STRONG HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
ALLOWING FOR MUCH COOLER TEMPERATURES THROUGH THE MIDDLE OF THE
WEEK.  AS THE HIGH PUSHES EAST...ANOTHER COLD FRONT WILL APPROACH
THE OHIO VALLEY ON THURSDAY.

AS FOR RITA...HPC TRACK AND ECMWF KEEP THE SYSTEM MEANDERING IN THE
VICINITY OF NORTHEASTERN TEXAS/SOUTHEASTERN OKLAHOMA THROUGH THE
BEGINNING OF THE WEEK.  ECMWF SEEMS TO HAVE A GOOD HANDLE ON THE
SYSTEM SO FAR.  AT THIS TIME...RITA DOES NOT LOOK TO THREATEN CWA.
HAVE NOT STRAYED TOO FAR FROM GUIDANCE FOR TEMPS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Sep 22, 4:10 AM EST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT THU SEP 22 2005

INZ050-OHZ026-034-035-042>044-051-052-230915-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
410 AM EST THU SEP 22 2005 /510 AM EDT THU SEP 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
OHIO...EAST CENTRAL INDIANA AND MIAMI VALLEY OF OHIO.

.DAY ONE...TODAY AND TONIGHT

STORM PREDICTION CENTER HAS PLACED THE OUTLOOK AREA IN A SLIGHT
RISK OF SEVERE WEATHER. THE THREAT WILL COME LATTER THIS EVENING
INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-053>056-060>065-
070>074-077>082-088-230915-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
410 AM EST THU SEP 22 2005 /510 AM EDT THU SEP 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...SOUTHWEST OHIO...CENTRAL OHIO...
NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...NORTHEAST KENTUCKY AND
SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 07:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
September 23, 2:50 AM EST to 3:00 AM EST
Where
Delaware County, Galena
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -82.883

Powerlines and a transformer were blown down.

Flood, Union

When
September 23, 6:00 AM EST to 6:30 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -82.567

Thunderstorms produced heavy rain across Union County during the early morning. Several roads were flooded in Marysville.

Thunderstorm Wind, Clermont

When
September 23, 5:45 PM EST to 5:49 PM EST
Where
Clermont County, Chilo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -84.133

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474776, 5474778, 5474777.